infection

delayed breast cellulitis, recurrent cellulitis, recurrent erysipelas, soft tissue infections, Dermatolymphangioadenitis (DLA), Flesh Eating Bacteria, Bacterial Infections, Strep Infections, bacterial cellulitis, prophylactic antibiotics

Moderators: jenjay, patoco, Birdwatcher, Senior Moderators

infection

Postby Kim » Tue Jul 24, 2007 9:04 pm

For several months I thought I was having menopausal hot flashes. :oops: But while going through a round of Keflex, the "hot flashes" dissipated. Now that I am off the antibiotics, i'm having them again. This seems to indicate that they are not really hot flashes but a sign of infection? But yet the Keflex didn't get rid of the infection? I have had no other signs at all, until now....horrendous vaginal infection :oops: and discomfort and some swelling in the groin area on one side and in the upper part of my thigh.

I am seeing a dr tomorrow...a new one since i've been dissatisfied with my current one. This dr is an internist, and I am hoping that she's familiar with lymphdema. At least I know she's heard of it!! With my current symptoms, any thoughts on what direction I should go in figuring out what is going on, short of running a ton of tests? We do not have ins, so will be paying out of pocket. OUCH! Needless to say, I don't want alot of unneccesary tests run.

Pat? Or anyone else? Any thoughts here?

Thanks,
Kim
Kim
 
Posts: 95
Joined: Fri Jun 09, 2006 12:57 pm
Location: Texas

Postby patoco » Wed Jul 25, 2007 12:14 am

Hey Kim :)

Sometimes, there may not be too many signs of infections, depending on the type. We usually think of cellulitis in terms of the terrible achyness, energy drain, chills etc. But, sometimes, you can have an infection that is not cellulitis.

Keflex is a great antibiotic, but is not necessarily effective on what is called gram-negative bacteria.

Also, because it has been on the market for so long, staph - actually a gram-positive bacteria has developed an enzyme that breaks the "keflex" molecule aprt, almost rendering it ineffective there as well.

Keflex itself is part of a group of antibiotics called Celphalosporins and the new ones are more effective against the gram-negative bacteria - but are not available generally as oral antibiotics.

You may need to be switched to a broader based antibiotic.

BTW...the vaginal infection is more then like a yeast infection. The bad thing about antibiotics is that they kill all types of good bacteria as well as bad. Yeast infections actually are common with antibiotic useage.

You can help your body restore the good bacteria by eating foods such as yogurt and/or by taking "live-culture" acidophilous pills. Another food called Activa is rich in bifidobacterium - another good bacteria.

Remember, yeast is an "opportunitistic" fungus infection - and that is why it attacks us when all these good bacteria are killed off. Kinda like squatter moving into an emoty house.

Let us know how the doctor visit goes - ugh....don't ya hate having to "break-in" a new doc.
:?
Pat
patoco
Site Admin
 
Posts: 2175
Joined: Thu Jun 08, 2006 9:07 pm

Postby Kim » Wed Jul 25, 2007 1:17 pm

Hi Pat,
Thanks for your response.

My visit to the dr went well. Some tests were run to find out for certain what type of infection I have. She did start me on flagyl though. Hopefully, i'll get some relief soon.

My blood pressure has been an issue for a while. Since it's not getting any better with diet and exercise, the dr started me on Avapro. We talked to her about not using a prescription that was a diuretic. Is Avapro ok :?: Man, I hate to be a pill popper!!

As far as lymphedema is concerned, I talked and she listened as I brought her up to speed on my situation. It was not like I was speaking greek to her, thankfully, and I got a good response. She was also distressed to hear about the treatment, or lack of, and hospitalization with the cellulitis infection that kicked off my LE in the first place several years ago. My first impression of this dr is that she won't fool around with any future infections that I might get. That is good to know.

Unless I get a call from the dr's office concerning tests results, i'll go back for a follow-up in 2 weeks. Really hoping things calm down here!! I'll check with the dr then about having an antibiotic on hand for emergency.

Thanks again, Pat,
Kim :)
Kim
 
Posts: 95
Joined: Fri Jun 09, 2006 12:57 pm
Location: Texas

Postby Kim » Sun Sep 09, 2007 5:56 pm

The temperature surges have returned. I took a couple of rounds of antibiotics for a yeast infection, then a bladder infection.

While on the antibiotics, I felt great....no temperature surges and more energy. Here it is a week later, and i'm back to having the temperature surges which amount to feeling really hot and breaking into a sweat. I do not have an actual temperature. Plus, I have no energy and generally feel lousy. There is no sign of infection.

I am to see my dr again on wednesday to check my blood pressure. The first meds I was put on, brought my BP down, only to have it go back up. The dr increased the dosage, adding a diuretic to avapro. I know it's not good to be on a diuretic, but guess I don't have a choice.

I'm sort of wondering if the BP going up and down is related to this temperature surge thing?

Having no insurance, I can't afford to have a slew of tests run. I'm wondering what to do at this point. I know my dr will want to run a bunch of tests to figure out what is going on, but so far experience has brought negative results to the tests that have been run.

Any suggestions or thoughts here, Pat?

Kim
Kim
 
Posts: 95
Joined: Fri Jun 09, 2006 12:57 pm
Location: Texas

Postby patoco » Sun Sep 09, 2007 8:11 pm

Hey Kim

Ugh :cry: what a time.

First, you shouldn't take antibiotics for a yeast infection. Actually, you have a yeast infection because of antibiotics. They kill the good and bad bacteria. Yeast (Candida) is an opportunitistic fungi that will flouish with the loss of the bacteria.

The best thing to do is to "replenish" the good bacteria by taking either live culture acidophlous tabs or by eating foods such as yogurt (which is loaded with them).

The BP fluctuation could be related to everything else that is going on as your body is fighting some type of infection - whether bacterial or fungal.

Since you hve had a yeast infection - not sure if I would take the antibiotics until I saw the doc.

Let me know what the doc says.

Pat
patoco
Site Admin
 
Posts: 2175
Joined: Thu Jun 08, 2006 9:07 pm

Postby Kim » Thu Sep 13, 2007 11:18 am

Hi Pat,

For some strange reason the temp surges and malaise subsided on its own. :?: Don't understand that, but i'm thankful.

Saw the dr yesterday, and my blood pressure seems to have stablized, so I don't go back for 6 months, unless something else crops up in the meantime. All my blood work came back with excellent results, so i'm pleased about that.

Thanks for your continued help. Much appreciated.

Wondering how you're doing. I'm sure i'm not the only one, so give us an update sometime...when you get the chance.

Have a great day! :)
Kim
Kim
 
Posts: 95
Joined: Fri Jun 09, 2006 12:57 pm
Location: Texas


Return to Lymphedema Infections, Cellulitis, lymphangitis

Who is online

Users browsing this forum: No registered users and 3 guests